Baer invariants in semi-abelian categories I: General theory

T. Everaert and T. Van der Linden

Extending the work of Fröhlich, Lue and Furtado-Coelho, we consider the theory of Baer invariants in the context of semi-abelian categories. Several exact sequences, relative to a subfunctor of the identity functor, are obtained. We consider a notion of commutator which, in the case of abelianization, corresponds to Smith's. The resulting notion of centrality fits into Janelidze and Kelly's theory of central extensions. Finally we propose a notion of nilpotency, relative to a Birkhoff subcategory of a semi-abelian category.

Keywords: Baer invariant; exact, protomodular, semi-abelian category; centrality; nilpotency

2000 MSC: Primary 20J05; Secondary 18E10 18G50.

Theory and Applications of Categories, Vol. 12, 2004, No. 1, pp 1-33.

TAC Home